Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS San Diego, CA

November 30, 2007San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Nov 30, 2007, 1:34 PM PST for San Bernardino County, California. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2007, 1:34 PM PST (21:34 UTC)
Expired
Nov 30, 2007, 3:30 PM PST
In force
116 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 60 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 302143
FFWSGX
CAC071-302330-
/O.NEW.KSGX.FF.W.0005.071130T2134Z-071130T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
142 PM PST FRI NOV 30 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR AREAS IN AND CLOSE TO RECENT BURNS         
  IN THE SAN BERNARDINO MOUNTAINS INCLUDING THE GRASS VALLEY...      
  SLIDE...PINNACLES AND EMERALD BURN AREAS IN SOUTHWESTERN SAN       
  BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA.

* UNTIL 330 PM PST.

* AT 130 PM PST...RADAR AND REMOTE GAGES INDICATE RAINFALL CAPABLE   
  OF PRODUCING SIGNIFICANT DEBRIS FLOWS IS OCCURRING IN OR NEAR      
  THESE AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE       
  ARROWHEAD AND CRESTLINE.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS 
FLOWS IN AND CLOSE TO RECENTLY BURNED AREAS ACCORDING TO THRESHOLDS 
PROVIDED BY THE USGS. 

THE WATERSHEDS BURNED BY THE EMERALD FIRE WILL MAKE PORTIONS OF THE
FOLLOWING ROADS...SUBJECT TO FLASH FLOODING AND DEBRIS FLOWS...STATE 
HIGHWAY 38/MILL CREEK ROAD...NEWPORT AVENUE...MORTON RIDGE TRAIL 
ROAD AND FISH HATCHERY ROAD.

THE WATERSHEDS BURNED BY THE PINNACLES FIRE WILL MAKE PORTIONS OF THE
FOLLOWING ROADS...SUBJECT TO FLASH FLOODING AND DEBRIS FLOWS...STATE
HIGHWAY 173 NORTH OF LAKE ARROWHEAD.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. ADDITIONAL 
RAINFALL AMOUNTS IN EXCESS OF ONE HALF INCH ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 3430 11741 3429 11699 3418 11699 3417 11744
TIME...MOT...LOC 2134Z 180DEG 0KT 3424 11708

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 8:30 AM PST, 5 hours 4 minutes earlier.

Area forecast discussion, Nov 30, 8:30 AM PST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PST FRI NOV 30 2007

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL BRING SHOWERS
TODAY...HEAVIEST THIS AFTERNOON AND EVENING. A FEW SHOWERS WILL
LINGER SATURDAY MORNING. IT WILL BECOME COOLER AND DRIER SATURDAY
WITH WINDS IN THE MOUNTAINS AND DESERTS. A WARMING AND DRYING TREND
BEGINS SUNDAY AND CONTINUES THROUGH MIDWEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THE RAIN IS HERE. MOST OF THE SHOWERS IN THIS MOIST SOUTHERLY FLOW
ARE LIGHT...BUT THERE ARE A FEW MODERATE SHOWERS. THEY MAY SEEM
HEAVY TO US WHO HAVE NOT SEEN REAL HEAVY RAIN IN A LONG TIME. THE
BURN AREAS ARE THE BIG CONCERN FOR FLASH FLOODING AND DEBRIS (ASH)
FLOWS AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THOSE RECENTLY
BURNED AREAS. UPDATES ARE BEING MADE THIS MORNING TO THE FORECAST
AND THE FORECAST PRECIP AMOUNTS. AMOUNTS NEAR THE COAST WILL BE
AROUND 0.5 TO 0.75 INCH AND MORE THAN AN INCH IS EXPECTED IN THE
FOOTHILLS AND MOUNTAINS. SNOW WILL FALL ONLY ABOVE THE SKI RESORT
ELEVATIONS. THE WARM SOUTHERLY FLOW WILL BE REPLACED BY A COLD FRONT
THAT MOVES DOWN THE COAST TONIGHT. THIS WILL SHUT OFF THE DEEP
MOISTURE AND BRING IN COLD AIR AND WINDS. AS THE ATMOSPHERE RAPIDLY
DRIES OUT SAT THERE MAY BE ONLY A FEW ISLAND EFFECT BANDS OF SHOWERS
LINGERING SAT MORNING. THE WINDS WILL INCREASE OVERNIGHT AND PEAK
SAT MORNING THROUGH AFTERNOON MAINLY IN THE MTNS AND DESERTS. A FEW
GUSTS COULD REACH 50 MPH...BUT MOST WINDS WILL BE LIGHTER. SAT
AFTERNOON WILL BE PARTLY CLOUDY WEST OF THE MTNS WITH PROBABLY MOST
CLOUDS IN FAR INLAND AREAS BANKED UP AGAINST THE FOOTHILLS. THE
COAST...MTNS AND DESERT WILL CLEAR BETTER. WARMER AND DRIER WEATHER
IS COMING SUN...THEN SOME WEAK OFFSHORE FLOW MON AND TUE. TEMPS MON
AND TUE WILL BE MUCH HIGHER THAN NORMAL...BUT WITH COOL NIGHTS. THE
FAIR WEATHER WILL CONTINUE MOST OF NEXT WEEK...BUT THERE ARE HINTS
THAT A LITTLE RAIN COULD REACH SOCAL NEXT FRI.

&&

.AVIATION...
301445Z...UPPER LEVEL LOW TO THE SOUTHWEST WILL MOVE NORTHEAST
THROUGH THE AREA THROUGH THIS EVENING RESULTING IN MULTIPLE LAYERS
OF STRATOCU AND CUMULUS AND AREAS OF LIGHT TO MODERATE SHOWERS OVER
THE AREA. MULTIPLE SCATTERED TO BROKEN LAYERS BETWEEN 1500 FEET MSL
AND 4000 FEET MSL WITH ADDITIONAL BROKEN TO OVERCAST LAYERS BETWEEN
6000 AND 10000 FEET MSL. TOPS TO 15000 FEET MSL. VISIBILITIES 3 TO 5
MILES IN LIGHT RAIN WITH AREAS OF 1 TO 2 MILES IN MODERATE RAIN.
RAIN TAPERING OFF SOMEWHAT THIS EVENING BUT A WEAK COLD FRONT WILL
PASS THROUGH SATURDAY MORNING WITH ADDITIONAL SHOWERS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR BURN AREAS...SEE LAXFFASGX.
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
SMALL CRAFT ADVISORY FOR COASTAL WATERS...SEE LAXCWFSGX.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
Hazardous weather outlook, Nov 30, 8:00 AM PST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PST FRI NOV 30 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
800 AM PST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

RAIN WILL CONTINUE THROUGH TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT
FOR BURN AREAS UNTIL 4 AM PST SATURDAY...SEE LAXFFASGX.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

LOCAL STRONG GUSTY WEST WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS
SATURDAY.

PERIODS OF ABOVE NORMAL FIRE WEATHER HAZARD DUE TO LOW HUMIDITY
AND LOCALLY GUSTY WINDS MONDAY THROUGH WEDNESDAY.

LARGE WEST SWELL WILL LIKELY BRING HIGH SURF TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MM

In the hours before

Special weather statement, Nov 30, 8:30 AM PST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PST FRI NOV 30 2007

CAZ042-043-048-050-055>058-302200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
830 AM PST FRI NOV 30 2007

...SHOWERS TODAY INTO SATURDAY AND GUSTY WEST WINDS ON SATURDAY...

A LOW PRESSURE SYSTEM OFF THE COAST OF BAJA IS BRINGING SUBTROPICAL
MOISTURE NORTHWARD INTO SOUTHERN CALIFORNIA. THIS WILL CONTINUE TO
BRING RAIN SHOWERS TO THE AREA. THE MOST SIGNIFICANT RAIN AMOUNTS
WILL BE THIS AFTERNOON AND THIS EVENING. SHOWERS WILL TAPER OFF
SATURDAY MORNING.

RAINFALL AMOUNTS WILL RANGE FROM A HALF INCH IN THE COASTAL AREAS TO
ONE INCH OR MORE IN THE MOUNTAINS. THIS COULD IMPACT ALL RECENTLY
BURNED AREAS...CAUSING FLASH FLOODING AND DEBRIS FLOWS.

AS THIS LOW PRESSURE SYSTEM MOVES OUT OF OUR AREA ON SATURDAY
A LOW PRESSURE TROUGH WILL MOVE INTO SOUTHERN CALIFORNIA FROM THE
NORTHWEST. IT WILL BRING LOWER TEMPERATURES...AND STRONG...GUSTY
WESTERLY WINDS TO THE HIGHER MOUNTAINS.

BY SUNDAY...HIGH PRESSURE RIDGING ALOFT WILL BRING A RETURN TO FAIR
WEATHER AND THE BEGINNING OF A WARMING TREND.

MM
Local storm report, Nov 30, 11:04 AM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1104 AM PST FRI NOV 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            5 SW LAKE HENSHAW       33.19N 116.82W
11/30/2007                   SAN DIEGO          CA   COUNTY OFFICIAL

            SAN DIEGO COUNTY FLOOD CONTROL REPORTS MINOR DEBRIS FLOWS
            ON HIGHWAY 76 IN VICINITY OF MISSION INDIAN RESERVATION.

&&

PURPURA
Local storm report, Nov 30, 12:37 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1237 PM PST FRI NOV 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLASH FLOOD      3 E PAUMA VALLEY        33.30N 116.93W
11/30/2007                   SAN DIEGO          CA   COUNTY OFFICIAL

            DEBRIS FLOW BLOCKED ONE LANE ON HWY 76 NEAR THE LA JOLLA
            INDIAN RESERVATION

&&

JDANDR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:45 AM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego19 hr
Nov 30, 9:39 AM PSTFlash Flood WarningSGXSan Diego2 hr
Nov 30, 11:55 AM PSTFlash Flood WarningSGXSan Diego2 hr
Nov 30, 12:47 PM PSTFlash Flood WarningSGXSan Diego118 min
Nov 30, 1:10 PM PSTFlash Flood WarningSGXOrange2 hr
Nov 30, 3:30 PM PSTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.